Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Wilmington, OH

July 4, 2006Franklin County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 4, 2006, 7:44 PM EDT for Franklin County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2006, 7:44 PM EDT (23:44 UTC)
Expired
Jul 4, 2006, 9:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, IN

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 042344
FFWILN
INC047-050145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
744 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTHEAST INDIANA

* UNTIL 945 PM EDT

* AT 738 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY
  RAIN ALONG THE FAYETTE AND FRANKLIN COUNTY LINES. UP TO 4 INCHES
  OF RAIN HAS FALLEN ACROSS EXTREME SOUTHERN FAYETTE COUNTY SINCE
  630 PM. WHILE MOST OF THE RAIN HAS FALLEN IN FAYETTE 
  COUNTY...RISES ALONG DUCK CREEK AND GARRISON CREEK WILL BE
  POSSIBLE IN NORTHERN FRANKLIN COUNTY THIS EVENING.

* HEAVY RAIN CONTINUES TO FALL JUST NORTH OF THE WARNED AREA 
  WITH ADDITIONAL HEAVY RAIN POSSIBLE THROUGH 945 PM EDT. 
  RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING 
INCLUDE...LAUREL...BROOKVILLE AND OLDENBURG.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO STREAMS...RIVERS OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS AND
CREEKS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER
GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3952 8482 3932 8483 3928 8531 3951 8531

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 7:25 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 4, 7:25 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT TUE JUL 4 2006

.AVIATION /00Z-24Z/...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING ACROSS MUCH OF THE FA
THIS EVENING. STORMS ACROSS THE SOUTHERN PORTIONS OF FA HAVE
GENERALLY EXHIBITED A WEAKENING TREND DURING THE PAST COUPLE OF
HOURS...WITH THE MORE ORGANIZED ACTIVITY NOW ACROSS NORTHERN
PORTIONS OF FA...CLOSER TO THE FRONT. THINK WE WILL CONTINUE TO SEE
THIS TRANSITION THROUGH THE REST OF THE EVENING WITH THE FRONTAL
BOUNDARY BECOMING THE MAIN FOCUS FOR ANY PCPN. EXPECT PCPN WITH THE
FRONT TO PUSH SLOWLY SOUTH THROUGH THE OVERNIGHT HOURS SO WILL
GRADUALLY TAPER OFF ANY PCPN IN THE TAFS FROM NORTH TO SOUTH
OVERNIGHT.  WILL ALLOW FOR SOME LINGERING MID VFR CLOUDS LATE
TONIGHT INTO WEDNESDAY MORNING ON BACK SIDE OF FRONT. THEN...BEHIND
THE FRONT DURING THE DAY ON WEDNESDAY...EXPECT MAINLY JUST SOME SCT
CU.
&&

.PREV DISCUSSIONS...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 348 PM EDT TUE JUL 4 2006

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
COLD FRONT NOTED JUST N OF FCST AREA WILL CONTINUE TO MOVE SLOWLY S
TONIGHT. SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL
PERSIST IN SW-NE ORIENTED BANDS THIS EVENING AND BE ON THE DECREASE
AS MORE STABLE AIR GETS ADVECTED IN ON N WINDS WITH THE PASSAGE OF
THE FRONT TONIGHT.

AREAS ALONG AND S OF OHRIVER COULD SEE ACTIVITY ON WED...ESPECIALLY
IN THE MORNING AS THE FRONT IS EXPECTED TO BE LOCATED ALONG OR JUST
S OF IT. THIS SFC FRONT WILL OUTPACE THE MID LEVEL FORCING OF A H5
L/W WHICH WILL HELP IN KEEPING SOME LEFTOVER ACTIVITY IN THE SE.

SFC HIGH BUILDS FROM NW TO SE ON WED AND WED NIGHT. NW FLOW WITH
SIGNIFICANTLY MORE STABLE AND DRIER AIR WILL ALLOW FOR COOLER
NIGHTTIME TEMPS AND A BREAK IN THE HOT AND HUMID CONDITIONS TOMORROW
FOR MUCH OF THE REGION.

FRANKS

THE FOLLOWING WAS ORIGINALLY ISSUED AT 348 PM EDT TUE JUL 4 2006

LONG TERM /THURSDAY THROUGH TUESDAY/...
MAJORITY OF THE EXTENDED PERIOD WILL BE DRY AS SURFACE HIGH PRESSURE
WILL BE THE DOMINANT FEATURE.  PERIOD WILL BEGIN WITH SLIGHTLY BELOW
NORMAL TEMPERATURES FOR THE END OF THE WORK WEEK AS REGION WILL BE
UNDER THE INFLUENCE OF MID LEVEL TROUGH.  SURFACE HIGH PRESSURE WILL
SLOWLY DRIFT EAST AND MID LEVEL RIDGE WILL BUILD IN FOR THE UPCOMING
WEEKEND.  THIS WILL ALLOW FOR AN INCREASE IN TEMPERATURES AND
HUMIDITY WITH RETURN FLOW.  NEXT CHANCE FOR PRECIPITATION LOOKS TO
BE MONDAY AND TUESDAY AS A COLD FRONT MOVES ACROSS THE REGION.  HAVE
JUST INSERTED A SLIGHT CHANCE FOR NOW.  RLG &&

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 4, 5:01 AM EDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT TUE JUL 4 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-050915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE WHEN A COLD FRONT MOVES SOUTHEAST FROM THE GREAT LAKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 4, 6:28 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT TUE JUL 04 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 N OWENSVILLE          39.20N  84.14W
07/04/2006                   CLERMONT           OH   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN. AT LEAST ONE HOUSE
            WITH A TREE ON IT IN STONELICK TOWNSHIP.
Local storm report, Jul 4, 6:33 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
633 PM EDT TUE JUL 04 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     NEW ALBANY              40.08N  82.81W
07/03/2006                   FRANKLIN           OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS NEW ALBANY

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:14 PM EDTFlash Flood WarningILNFayette2 hr

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.